Advertisement

Atypical Antipsychotics Linked to Acute Kidney Injury in Elders — Physician’s First Watch

Medical News |
August 19, 2014

Atypical Antipsychotics Linked to Acute Kidney Injury in Elders

By Amy Orciari Herman

Edited by Jaye Elizabeth Hefner, MD

Older adults who begin taking atypical antipsychotics face increased risk for acute kidney injury in the first few months of use, according to a retrospective study in the Annals of Internal Medicine.

Using Canadian healthcare databases, researchers matched nearly 98,000 adults aged 65 and older with new outpatient prescriptions for atypical antipsychotics (risperidone, quetiapine, or olanzapine) to older adults without such prescriptions. Matching took into account comorbid conditions and other factors.

The primary outcome — hospitalization for acute kidney injury in the 90 days after prescription receipt (or matched date) — occurred significantly more often among antipsychotic recipients than controls (1.02% vs. 0.62%). In addition, hypotension, acute urinary retention, acute MI, and all-cause mortality occurred more often with antipsychotics.

The authors write, "The current available evidence calls for a careful reevaluation of prescribing atypical antipsychotic drugs in older adults, especially for the unapproved indication of managing behavioral symptoms of dementia. The drugs should be used only after other approaches have been exhausted; when prescribed, patients must be warned about potential adverse effects."

Reader Comments (2)

T Foster, MD Physician, Psychiatry

Confounding by indication? This is the problem with many retrospective antipsychotic studies. Those prescribed the drugs are likely to become dehydrated, hypotensive, and AKI because of the dementia!

Kae Hammond

There are few medications without potential side effects. It is very important to weigh the benefits in light of risks. When I see the improved state of being for many with dementia and Alzheimer's against the side effects from selected antipsychotics, I support the use.

Your Comment

(will not be published)

Filtered HTML

  • Allowed HTML tags: <a> <em> <strong> <cite> <blockquote> <code> <ul> <ol> <li> <dl> <dt> <dd>
  • Web page addresses and e-mail addresses turn into links automatically.
  • Lines and paragraphs break automatically.

Plain text

  • No HTML tags allowed.
  • Web page addresses and e-mail addresses turn into links automatically.
  • Lines and paragraphs break automatically.
Do you have any conflict of interest to disclose?
CAPTCHA
This question is for testing whether you are a human visitor and to prevent automated spam submissions.
Image CAPTCHA
Enter the characters shown in the image.

Vertical Tabs

* Required

Reader comments are intended to encourage lively discussion of clinical topics with your peers in the medical community. We ask that you keep your remarks to a reasonable length, and we reserve the right to withhold publication of remarks that do not meet this standard.

PRIVACY: We will not use your email address, submitted for a comment, for any other purpose nor sell, rent, or share your e-mail address with any third parties. Please see our Privacy Policy.

Advertisement
Advertisement
Advertisement